Montelukast for 6 year old

Hi all newbie here!

My son is 6 and yesterday got prescribed Montelukast 5mg chewy tablets.

My question is how fast do they start to work?

Im worried that hes going to start having an attack soon as even though the doc said he had a clear chest hes still very wheezy and his cough sounds like the start of a chest infection (if that makes sense?)

It seems that im giving him his blue inhaler alot more too.....

sorry if i sound silly i just cant bear the thought of another attack as we have done really well to keep them at bay

:)

2 Replies

oldestnewest
  • Hi,

    I'm new to the forum too, but from experience the montelukast took a few days to kick in. My daughter used to suddenly get really tired and crash out about an hour after she had taken it, but once it starts to do it's thing it does work really well. Have you got an action plan at all? Or a peak flow metre to gauge how your child's peak flow is?

    Emelie

  • Hi there,

    The drug will take a few days or even a week to kick in. Until then make sure you use her blue it is very safe & will help. Also don't forget her inhaler with the steroid in ( you did not mention which) as if she is asthmatic then the blue reliever & the steroid inhaler is what she must have before starting on Montelukast according to the National guideline for the UK. The Montelukast helps that steroid to work effectively

    She is a bit young for a peak flow particularly now when not that controlled as you won't know whether she is blowing her best or not.

    You should have an asthma management plan which tell you how to manage her symptoms.

    Basically take her regular meds as prescribed

    take the blue every 4 hours when she has a cold or is going to come into contact with any of her triggers i.e. cold weather, sport, or has a cold.

    The dose is 2-4 puffs taken via a large spacer at this age every 4 hours.

    If it last 4hrs then good keep going until she improves (with a cold it could be quite a few days but remember it is a very safe drug). You will find that you don't use it as she does not need it. Keep going with the steroid inhaler tho.

    If 4 puffs is not lasting 4 hour up the amount to 6-10.

    You can give her 10 to see how she is & to perhaps front load her if you like . Bit like giving her the full dose of calpol when ill. You would not say lets just give her half to see how she is would you? If then she is OK you would not give her any more or not for a while anyway.

    If she last 4 hours with 10 reduce until you get the level she is managing at. But if symptoms get worse again or not last 4 hrs again up the blue.

    HOWEVER, if 10 puffs are not lasting 4 hrs & symptom are getting worse then more immediate action is needed.

    The worsening symptoms are hard fast breathing, not able to talk[ IN A SENTENCE NOT JUST WORDS. This is when you call 999.

    others are changes in colour, getting quite, becoming unresponsive. Don't let these symptom occurs if you can get to hospital ASAP.

    I know it might sound stupid but it happens. We see it regularly.

    Bit long I know but hope it helps Hate to think any one is out there not knowing what to do

You may also like...